Vaginal Dryness and Medications
By: Michael Krychman MD
We are a pill nation. It is estimated that at least 50% of us take at least one prescription medication daily. Surveys suggest that medication for high blood pressure was the most commonly prescribed item, followed by statins to control high cholesterol, followed by indigestion remedies, pain killers and antidepressants.
There are over 300 medications that can cause vaginal dryness including
Antihistamines work by drying out your mucus membranes to relieve symptoms like congestion—but they also dry out your vagina. The same is true for decongestants, though they’ve been less well studied. Once you stop taking the meds this symptom should go away.
Most women know that birth control pills can cause issues like weight gain and low libido. But between 35% of women on lowdose birth control pills experience vaginal dryness. You can consider switching to LARC and IUD.
Up to 20% of women on aromatase inhibitors discontinue due to the adverse side effect profile; specifically, severe vaginal dryness and painful intercourse.
Never stop your medications unless you discuss it with your health care professional. Many people stop taking their medications due to adverse effects and noncompliance may account for more than 10% of older adult hospital admissions and $100 billion in health care costs each year.
But if you think that medications are contributing to vaginal dryness and impacting your sexuality then there may be simple solutions. Use of a safe, effective vaginal moisturizer or lubricant might help. Speak to your health care professional about a possible solution which may include medication change or dose modification.